Dimensionality reduction and spectral properties of multilayer networks

TítuloDimensionality reduction and spectral properties of multilayer networks
Publication TypeJournal Article
AuthorsSánchez-García RJ, Cozzo E, Moreno Y
JournalPhysical Review E
Volume89
Issue5
Pagination052815
ISSN1539-3755, 1550-2376
ResumenNetwork representations are useful for describing the structure of a large variety of complex systems. Although most studies of real-world networks suppose that nodes are connected by only a single type of edge, most natural and engineered systems include multiple subsystems and layers of connectivity. This new paradigm has attracted a great deal of attention and one fundamental challenge is to characterize multilayer networks both structurally and dynamically. One way to address this question is to study the spectral properties of such networks. Here, we apply the framework of graph quotients, which occurs naturally in this context, and the associated eigenvalue interlacing results, to the adjacency and Laplacian matrices of undirected multilayer networks. Specifically, we describe relationships between the eigenvalue spectra of multilayer networks and their two most natural quotients, the network of layers and the aggregate network, and show the dynamical implications of working with either of the two simplified representations. Our work thus contributes in particular to the study of dynamical processes whose critical properties are determined by the spectral properties of the underlying network.
URLhttp://arxiv.org/abs/1311.1759
DOI10.1103/PhysRevE.89.052815